Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 128, NWS Grand Forks, ND

July 6, 2020Cass County, North Dakota; Clay County, Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2020, 4:10 PM CDT for Cass County, North Dakota; Clay County, Norman County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 4:10 PM CDT (21:10 UTC)
Expired
Jul 6, 2020, 5:00 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, MN, Norman County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 52 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:15 PM CDTHAIL 11 Se Hunter, NDDRIFTS OF HAIL AND 2.00 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS53 KFGF 062110
SVRFGF
MNC027-107-NDC017-062200-
/O.NEW.KFGF.SV.W.0128.200706T2110Z-200706T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
410 PM CDT Mon Jul 6 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in northwestern Minnesota...
  Southwestern Norman County in northwestern Minnesota...
  Northeastern Cass County in southeastern North Dakota...

* Until 500 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located near Hunter, or 25
  miles northwest of Fargo, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Grandin around 420 PM CDT.
  Gardner around 425 PM CDT.
  Argusville around 435 PM CDT.
  Perley and Brooktree Park around 440 PM CDT.
  Georgetown around 445 PM CDT.

Other locations impacted by this severe thunderstorm include West
Argusville.

This includes Interstate 29 between mile markers 71 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4709 9729 4724 9722 4724 9702 4720 9660
      4696 9678 4695 9689
TIME...MOT...LOC 2110Z 288DEG 28KT 4717 9716 

HAIL...1.25IN
WIND...60MPH
 
$$
Speicher
3 follow-up statements
074 
WWUS53 KFGF 062134
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
434 PM CDT Mon Jul 6 2020

MNC027-107-NDC017-062200-
/O.CON.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Clay MN-Norman MN-Cass ND-
434 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN NORMAN AND NORTHEASTERN CASS
COUNTIES...

At 433 PM CDT, a severe thunderstorm was located near Gardner, or 16
miles north of Fargo, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Perley and Brooktree Park around 440 PM CDT.
  Georgetown around 445 PM CDT.

Other locations impacted by this severe thunderstorm include West
Argusville.

This includes Interstate 29 between mile markers 71 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4709 9729 4724 9722 4724 9702 4720 9660
      4696 9678 4695 9689
TIME...MOT...LOC 2133Z 288DEG 28KT 4711 9690 

HAIL...1.00IN
WIND...60MPH
 
$$
Speicher
034 
WWUS53 KFGF 062150
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
450 PM CDT Mon Jul 6 2020

MNC107-062159-
/O.CAN.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Norman MN-
450 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4697 9696 4713 9686 4710 9667 4696 9678
      4695 9689
TIME...MOT...LOC 2149Z 292DEG 34KT 4701 9676 

$$

MNC027-NDC017-062200-
/O.CON.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Clay MN-Cass ND-
450 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CLAY AND NORTHEASTERN CASS COUNTIES...

At 449 PM CDT, a severe thunderstorm was located over Kragnes, or 9
miles north of Fargo, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Clay and northeastern Cass Counties.

This includes Interstate 29 between mile markers 71 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4697 9696 4713 9686 4710 9667 4696 9678
      4695 9689
TIME...MOT...LOC 2149Z 292DEG 34KT 4701 9676 

HAIL...1.00IN
WIND...60MPH
 
$$
Speicher
778 
WWUS53 KFGF 062156
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
456 PM CDT Mon Jul 6 2020

MNC027-NDC017-062206-
/O.EXP.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Clay MN-Cass ND-
456 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4697 9696 4713 9686 4710 9667 4696 9678
      4695 9689
TIME...MOT...LOC 2156Z 288DEG 28KT 4699 9669 

$$
Speicher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:29 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 6, 3:29 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
329 PM CDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM CDT Mon Jul 6 2020

Currently, a frontal boundary exists in the eastern forecast area
extending from northeast MN southwestward across northern MN to
west-central MN. Also, another boundary exists across far NW MN
southwestward across the central Red River Valley and then
westward across central and western ND. A weak upper level wave is
moving east across the forecast area right now...and another is
pushing east across eastern MT. Despite being on the backside of
the departing wave, a few storms developed near the western
boundary and continue to exist in the Barnes/Steele/Traill county
areas. With MLCAPE of around 1500 J/kg and effective shear of
30-35 kts, severe storms are not out of the question in southeast
ND and adjacent areas of MN this afternoon/evening. However, upper
support is lacking. It is possible that an isolated cell or two
could reach the 1" hail and 60 mph wind gust threshold. Generally
severe weather is expected to be limited tonight. Any activity
should be dissipating by 7 PM and done by 9 PM as they will be
diurnally driven.

After that, there will be severe activity approaching from the
west later tonight across southwest ND, but believe this activity
will stay to the south of the area and affect mainly SD.

High pressure will be over MN on Tuesday morning...and drifting
east as southerly winds return to the area. Upper ridging will
exist as well, before an upper wave moves into the area Tuesday
night. Severe storms will be possible late Tuesday night with
excellent upper support, around 2000-3000 J/kg of MUCAPE, and
50-60 kts of deep shear. Expecting a line of storms moving
northeastward across the area, mainly after midnight. Strong winds
of 60 mph or so and large hail up to 1.5" will be possible.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM CDT Mon Jul 6 2020

Chances for impactful weather will come mainly over WC MN on Wed and
possibly at some point over the weekend. Main threats will be hail
and wind with excessive rainfall being a less likely threat.

Ongoing convection Wed AM should shift to the east during the
afternoon, as a cold front moves slowly through the valley into
Minnesota. Heavier rainfall should become less of a threat over
areas that were previously hammered, rather the heaviest amounts
would be more likely over the much drier west central MN, especially
from Wed daytime convection. SPC Day 3 analyses indicate plenty of
moisture and steep mid level lapse rates for instability ahead of
front, but a lack of shear. Should the front move slower than
currently projected, areas farther north and west (all but Devils
Lake region) could be affected during time of peak heating.

Temps will decrease a few notches on Thu-Fri as surface winds turn
more NW, and more zonal flow would inhibit convective chances. Upper
ridge will once again build our way by Sat, increasing humidity and
chances for TSRA by then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM CDT Sun Jul 5 2020

VFR conditions and light winds are expected through the TAF
period across eastern ND and northwest MN. A cold front is moving
through the region and prevailing wind directions should
eventually shift to the west then northwest but remain 4-7kt. A
few showers or thunderstorms still can't be ruled out mainly
across southeast ND and west central MN, but impacts at terminals
appear unlikely at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...Knutsvig
Hazardous weather outlook, Jul 6, 2:17 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
217 PM CDT Mon Jul 6 2020

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-071930-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
217 PM CDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are possible this afternoon into
early evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic chances for thunderstorms Tuesday through
Saturday. There is a chance storms could be severe late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-071930-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
217 PM CDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are possible this afternoon into
early evening. A few storms may be strong to severe bringing the
chance of hail up to 1 inch in diameter and winds gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic chances for thunderstorms Tuesday through
Saturday. There is a chance storms could be severe late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Knutsvig

In the hours before

Special weather statement, Jul 6, 3:20 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
320 PM CDT Mon Jul 6 2020

NDZ029-030-039-062115-
Steele ND-Traill ND-Cass ND-
320 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 415 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colgate, or 30 miles northeast of Valley City, moving southeast at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Hunter, Hope, Page, Galesburg, Erie and Colgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4720 9771 4724 9771 4724 9780 4740 9769
      4722 9698 4698 9715
TIME...MOT...LOC 2019Z 295DEG 20KT 4729 9765

Speicher
Special weather statement, Jul 6, 4:02 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
402 PM CDT Mon Jul 6 2020

MNZ003-NDZ039-062200-
Clay MN-Cass ND-
402 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arthur, or 27 miles northwest of Fargo, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Fargo, Harwood, Reile's Acres, Arthur, Hunter, Argusville and
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4709 9741 4724 9732 4724 9725 4718 9683
      4716 9682 4715 9684 4715 9664 4683 9686
TIME...MOT...LOC 2102Z 292DEG 23KT 4715 9726

Speicher

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:12 PM CDTSpecial Weather StatementFGFRansom33 min
Jul 5, 9:09 PM CDTSpecial Weather StatementFGFSargent51 min
Jul 5, 10:01 PM CDTSpecial Weather StatementFGFRichland59 min
Jul 6, 3:20 PM CDTSpecial Weather StatementFGFCass55 min
Jul 6, 4:02 PM CDTSpecial Weather StatementFGFCass58 min
Jul 5, 7:23 PM CDTSpecial Weather StatementFGFLake of the Woods52 min
Jul 6, 4:59 PM CDTSpecial Weather StatementFGFClay16 min
Jul 6, 5:17 PM CDTSpecial Weather StatementFGFClay58 min
Jul 6, 5:30 PM CDTSpecial Weather StatementFGFClay30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.